Nevada, 2005High Wind in Nevada, December 1, 2005
December 1, 2005 · NWS REV · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Dec 1, 6:30 AM PST, 4 hours 58 minutes earlier.
Area forecast discussion, Dec 1, 6:30 AM PST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
630 AM PST THU DEC 1 2005
.UPDATE...
12Z KREV AND KOAK RAOBS SHOW WEAKER STABILITY THAN EXPECTED AND
ALLOWING SHORT BURSTS OF SPILLOVER PRECIP WITHIN 10-15 MILES OF THE
SIERRA EAST SLOPES. NOT UNSTABLE ENOUGH YET WITH JET STILL OVER
EXTREME NORTHERN CA FOR A WELL DEFINED SPILLOVER UNTIL THIS
AFTERNOON HOWEVER. WILL INCREASE POPS TO 80-90 IN THE RENO-CARSON
CITY AREAS FOR TODAY AND GO WITH OCCASIONAL RAIN. WITH THE SPILLOVER
NOT TRULY WIDESPREAD...BURSTS OF HIGH WINDS ARE STILL OCCURRING IN
PLACES SUCH AS THE VIRGINIA CITY FOOTHILLS THE LAST HOUR. THEREFORE
THE HIGH WIND WARNING STILL LOOKS GOOD...BUT TILL BE A BIT MORE
SPOTTY THAN EXPECTED. NEXT WAVE IN VERY MOIST SUBTROPICAL FLOW NOW
INSIDE OF 130W AND WILL LIKELY PRODUCE A GOOD BURST OF SPILLOVER AS
THE COLD FRONT IN EXTREME NRN CA SLOWLY SAGS SOUTH. THEREFORE THE
HEAVIEST PRECIP FROM 20 THROUGH 03Z LOOKS VERY GOOD AT LEAST AT THIS
TIME. WALLMANN
&&
.PREV DISCUSSION...ISSUED AT 345 AM
SURFACE LOW JUST WEST OF THE CALIFORNIA AND OREGON BORDER...PLACING
NORTHERN CALIFORNIA AND WESTERN NEVADA IN THE WARM SECTOR.
TEMPERATURES HAVE INCREASED STEADILY SINCE SUNSET WITH TAHOE
TEMPERATURES IN THE LOW 40S...WITH 50S TO LOW 60S ALONG THE SIERRA
FRONT. SNOW LEVELS HAVE ALSO INCREASED TO 8000-8500 FEET AROUND
TAHOE AND NEAR 9000 FEET IN MONO COUNTY. IR LOOP ALSO SHOWS A
CLASSIC SHADOWING EVENT IS OCCURRING ALONG THE SIERRA...WITH QUICK
SHOTS OF SPILLOVER NEAR RENO. TWO MAIN QUESTIONS TODAY ARE THE
STRONG WIND EVENT AND SNOW ACCUMULATIONS IN THE SIERRA. USED THE
GFS AGAIN AS THE MAIN SOURCE OF GUIDANCE...NAM HAS GROSSLY
OVERESTIMATED THE PRECIPITATION AMOUNTS FOR WESTERN NEVADA THE PAST
SEVERAL RUNS. VERY DIFFICULT TO GIVE ANY VALUE TO A MODEL THAT IS
PRODUCING OVER 1 INCH OF QPF UNDER VERY STRONG SUBSIDENCE.
WILL START WITH THE WINDS SINCE THIS IS THE ONGOING PROBLEM AND THE
BIGGEST THREAT TO PRODUCE DAMAGE TODAY. 00Z RENO SOUNDING HAS ALL
THE INDICATORS FOR A SIGNIFICANT AND DAMAGING WIND EVENT TO OCCUR.
WINDS HAVE INCREASED TONIGHT WITH GUSTS ALREADY EXCEEDING 65 MPH
ALONG THE SIERRA FRONT AND MINERAL COUNTY. HEAVY PRECIP ON THE WEST
SLOPES OF THE SIERRA WITH WARM TEMPERATURES IN THE UNSTABLE WARM
SECTOR EAST OF THE SIERRA...MADE THE DECISION TO UPGRADE TO
A WARNING FOR THE RENO-CARSON AND MINERAL COUNTY VERY EASY. WINDS
GUSTS COULD REACH 80 MPH IN THE WIND PRONE AREAS LATER TODAY...WITH
70 MPH GUSTS VERY LIKELY IN THE RENO AREA. WIND GUSTS WILL BE VERY
STRONG AND POTENTIALLY DAMAGING DOWN IN MONO COUNTY AS WELL...BUT
THAT WILL BE COVERED IN THE WINTER STORM WARNING. DROPPED THE WATCH
FOR ZONE 71 AND 5/70...CLOUD COVER AND RAIN WILL LIMIT MIXING STRONG
WINDS TO THE SURFACE BUT COULD SEE FEW GUSTS NEAR 50 MPH IN THE FAR
SOUTHERN PORTIONS OF THOSE ZONES. HAD TO INCREASE HIGH TEMPERATURES
FOR TODAY TO ACCOUNT FOR THE DOWNSLOPE WARMING CAUSED BY THE STRONG
WINDS. COULD SEE NEAR RECORD HIGHS IN THE 60S WESTERN NEVADA
VALLEYS TODAY.
NOW THE PRECIPITATION...WITH THE HIGH SNOW LEVELS WILL TAKE LONGER
TO HIT WARNING CRITERIA AT THE PASSES. PRECIP WONT END UNTIL AFTER
MIDNIGHT SO HAD TO EXTEND THE EXPIRATION TIME OF THE WARNING TO 4AM
FRIDAY. SNOW LEVELS WILL REMAIN NEAR 8000 FEET TODAY AND SHOULD
DROP TO LAKE LEVEL BEFORE THE PRECIPITATION ENDS. STRONGEST SNOW
RATES WILL COME WITH THE FRONTAL PASSAGE AND DROP IN SNOW LEVELS
THIS EVENING. FARTHER SOUTH IN MONO COUNTY SNOW LEVELS ARE NEAR
9000 FEET AND WILL UPGRADE THE WATCH TO A WARNING. HIGHEST
ACCUMULATIONS WILL BE ALONG THE SIERRA CREST AND ABOVE 8000
FEET...EASTERN PORTION OF MONO COUNTY WILL SEE VERY LITTLE
PRECIPITATION FROM THIS EVENT DUE TO SHADOWING. HEAVY SNOW WARNING
FOR THE SURPRISE VALLEY AND NORTHERN WASHOE WILL BE CANCELED AS THE
SNOW LEVELS ARE NOW ABOVE 6000 FEET. RAIN OVER ZONE 71 IS HEAVY AND
COULD CAUSE SOME RISES ON CREEKS AND STREAMS...BUT DO NOT EXPECT ANY
FLOODING ISSUES TODAY.
RAIN AND SNOW WILL END FROM SOUTH TO NORTH TONIGHT AS A COLD FRONT
DROPS SOUTH. THIS WILL BE THE BEST CHANCE FOR PRECIPITATION WESTERN
NEVADA SOUTH OF GERLACH. COULD SEE A TENTH TO A QUARTER INCH WITH
THE FRONT.
ONLY HAD A SHORT AMOUNT OF TIME FOR THE FORECAST FOR FRIDAY AND
SATURDAY DUE TO THE ONGOING WIND AND PRECIPITATION EVENT. FRIDAY
WILL BE COOL BEHIND THE COLD FRONT WITH THE POSSIBILITY OF SOME
INSTABILITY SHOWERS WITH THE LINGERING LOW LEVEL MOISTURE. ANOTHER
SHORT WAVE PASSES THROUGH SOUTHERN OREGON ON SATURDAY AND COULD
PRODUCE SOME SHOWERS ACROSS THE NORTHERN AREAS. SORRY FOR THE
DISSERTATION. BRONG
.LONG TERM...SUNDAY THROUGH WEDNESDAY...
MODELS IN DECENT AGREEMENT IN THE SHORT TERM WITH THE EURO A BIT
MORE AMPLIFIED FOR THE RIDGE. WITH THE GFS INSISTING ON BRINGING A
WEAKENING SYSTEM THROUGH THE RIDGE. WILL DRY OUT THE EXTENDED BUT
KEEP LOW POPS IN THE GRIDS ACROSS THE NORTH AS IT APPEARS THE RIDGE
WILL BE DIRTY WITH PARTLY CLOUDY SKIES. WILL KEEP HIGH TEMPS NEAR TO
SLIGHTLY ABOVE NORMAL WITH LOW TEMPS JUST ABOVE ZERO IN THE NORMALLY
COLDER LOCATIONS OF WESTERN NV AND THE SIERRA. OTHER LOCATIONS WILL
BE NEAR NORMAL AT NIGHT. LOOKING AHEAD...RIDGE DOES NOT APPEAR TO
LAST LONG WITH WET WEATHER RETURNING POSSIBLY BY NEXT WEEKEND.
WALLMANN
&&
.AVIATION...
STRONG PACIFIC STORM WILL RESULT IN STRONG WINDS OVER WESTERN
NV...IN THE RENO-MINDEN AREAS. EXPECT STRONG ROTORS TO BE PRESENT AT
TIMES OVER KRNO IN THE MORNING BEFORE MORE CONSISTENT STRONG WINDS
SFC IN THE MTN WAVE IN THE AFTERNOON. CIGS/VIS...EXPECT AREAS OF
MVFR CONDITIONS IN MODERATE TO HEAVY RAIN IN THE SIERRA. PEAK TIMES
FOR KTVL AND KTRK APPEAR TO BE FROM 17Z THROUGH 02Z. IN WESTERN
NV...KRNO WILL HAVE A BRIEF 2-3 HR PERIOD OF SPILLOVER AFTER 00Z
WITH MVFR CIGS POSSIBLE. KLOL WILL BE RELATIVELY CALM COMPARED TO
OTHER LOCATIONS WITH VFR CONDITIONS EXPECTED WITH BREEZY SOUTH
WINDS. WALLMANN
&&
.REV WATCHES/WARNINGS/ADVISORIES...
.NV...WINTER STORM WARNING ABOVE 7000 FEET ZONE 2 UNTIL 4 AM FRIDAY.
HIGH WIND WARNING ZONES 1 AND 3 UNTIL 10 PM THURSDAY.
LAKE WIND ADVISORY UNTIL 8 PM THURSDAY.
.CA...WINTER STORM WARNING ABOVE 7000 FEET ZONE 72 UNTIL 4 AM FRIDAY.
WINTER STORM WARNING ABOVE 7500 FEET ZONE 73 1 PM THURSDAY TO
10 AM FRIDAY.Hazardous weather outlook, Dec 1, 6:30 AM PST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
630 AM PST THU DEC 1 2005
CAZ070>073-NVZ001>005-021500-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
630 AM PST THU DEC 1 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
CALIFORNIA...NORTHEAST CALIFORNIA...NORTHWEST NEVADA...WEST
CENTRAL NEVADA AND WESTERN NEVADA.
.DAY ONE...TODAY
A STRONG PACIFIC STORM WILL CONTINUE TO AFFECT THE AREA TODAY WITH
STRONG WINDS...RAIN AND SNOW SHOWERS IN THE HIGHER ELEVATIONS.
A WINTER STORM WARNING IS IN EFFECT UNTIL FRIDAY MORNING FOR THE
SIERRA. REFER TO /WWUS45 KREV WSWREV/ FOR FURTHER DETAILS.
A HIGH WIND WARNING IS IN EFFECT UNTIL 10 PM FOR FAR WESTERN NEVADA
INCLUDING THE GREATER RENO-CARSON CITY MINDEN AREA. REFER TO /WWUS75
KREV NPWREV/ FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THIS SYSTEM WILL CONTINUE TO AFFECT THE AREA THROUGH FRIDAY WITH
COOLER TEMPERATURES AND A SLIGHT CHANCE OF SNOW SHOWERS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SPOTTERS ARE ASKED TO REPORT SIGNIFICANT EVENTS ACCORDING TO
ESTABLISHED CRITERIA.
In the hours before
Local storm report, Dec 1, 6:00 AM PST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RENO NV
600 AM PST THU DEC 01 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0956 PM NON-TSTM WND GST 5 WSW GARDNERVILLE 38.91N 119.82W
11/30/2005 51 MPH DOUGLAS NV TRAINED SPOTTER
1145 PM NON-TSTM WND GST CARSON CITY 39.17N 119.76W
11/30/2005 59 MPH CARSON CITY NV DEPT OF HIGHWAYS
NDOT SENSOR AT U.S. 50/395 JUNCTION
1215 AM NON-TSTM WND GST 2 S NEW WASHOE CITY 39.27N 119.77W
12/01/2005 67 MPH WASHOE NV DEPT OF HIGHWAYS
NDOT WASHOE VALLEY SENSOR. EL. 5041
1245 AM NON-TSTM WND GST WALKER 38.52N 119.48W
12/01/2005 58 MPH MONO CA OTHER FEDERAL
MEASURED AT WALKER RAWS. EL. 5440
0100 AM NON-TSTM WND GST 2 S WASHOE CITY 39.29N 119.81W
12/01/2005 68 MPH WASHOE NV MESONET
WASHOE VALLEY NDOT SENSOR.
0100 AM NON-TSTM WND GST 3 SW RENO 39.51N 119.86W
12/01/2005 65 MPH WASHOE NV MESONET
MEASURED AT WOLF RUN GC IN SOUTHWEST RENO. EL. 4880
0100 AM NON-TSTM WND GST 5 SW RENO 39.49N 119.89W
12/01/2005 68 MPH WASHOE NV OTHER FEDERAL
MEASURED AT THE GALENA RAWS EL. 5610
0145 AM NON-TSTM WND GST RENO 39.54N 119.82W
12/01/2005 60 MPH WASHOE NV CO-OP OBSERVER
MEASURED AT THE NWS OFFICE. EL. 4950.
0236 AM NON-TSTM WND DMG 1 S LEE VINING 37.95N 119.12W
12/01/2005 MONO CA DEPT OF HIGHWAYS
OVERTURNED TRAILER ON U.S. 395
0245 AM NON-TSTM WND GST WALKER 38.52N 119.48W
12/01/2005 62 MPH MONO CA MESONET
MEASURED AT WALKER RAWS
0300 AM NON-TSTM WND GST MINDEN 38.96N 119.77W
12/01/2005 58 MPH DOUGLAS NV DEPT OF HIGHWAYS
NDOT SENSOR AT 395 AND AIRPORT RD.
0400 AM NON-TSTM WND GST PYRAMID LAKE 40.06N 119.56W
12/01/2005 56 MPH WASHOE NV MESONET
PYRAMID LAKE FISHERIES.
0500 AM NON-TSTM WND GST 2 N VIRGINIA CITY 39.34N 119.64W
12/01/2005 66 MPH STOREY NV DEPT OF HIGHWAYS
FIVE MILE FLAT NDOT SENSOR IN VIRGINIA HIGHLANDS
0525 AM NON-TSTM WND GST TOMS PLACE 37.56N 118.69W
12/01/2005 65 MPH MONO CA TRAINED SPOTTER
ROCK CREEK RAWS
&&
SMMHigh Wind, Pershing/Churchill/X Se Washoe/Nc&ne Lyon
- When
- December 1, 11:28 AM PST
- Where
- Pershing/Churchill/X Se Washoe/Nc&ne Lyon forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.927, -118.898 (the zone’s center; the record gives no point)
A 51 kt (59 mph) wind gust recorded at the AWS wind sensor in Silver Springs.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, December 1 to 31, 2005$120 million · 45 events
- Wildfire and Drought in Texas, December 1 to 31, 2005$50 million · 8 events
- Drought in Oklahoma, December 1 to 31, 2005$11 million · 29 events
- Heavy Snow in Ohio, December 1 to 2, 2005$340,000 · 5 events
- Heavy Snow in Pennsylvania, December 1 to 2, 2005$225,000 · 3 events
- Drought in Oklahoma, December 1 to 31, 200525 events
- Drought in Texas, December 1 to 31, 200521 events
- Drought in Colorado, December 1 to 31, 200521 events
- Drought in Iowa, December 1 to 31, 200518 events
- Drought in Illinois, December 1 to 31, 200515 events
- Drought in Illinois, December 1 to 31, 200513 events
- Heavy Snow in Idaho, December 1 to 2, 200510 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483455.